Liraglutide-induced autoimmune hepatitis

Emily Kern, Lisa B. Van Wagner, Guang Yu Yang, Mary E. Rinella*

*Corresponding author for this work

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

IMPORTANCE Use of incretin-based hypoglycemic agents is increasing, but safety data remain limited.We treated a woman with marker-negative autoimmune hepatitis associated with the glucagon-like peptide 1 agonist liraglutide. OBSERVATIONS A young woman with type 2 diabetes mellitus and vitiligo presented with a 10-day history of acute hepatitis. Other than starting liraglutide therapy 4 months prior, she reported no changes in medication therapy and no use of supplements. At admission, aspartate aminotransferase level was 991 U/L; alanine aminotransferase level, 1123 U/L; total bilirubin level, 9.5mg/dL; and international normalized ratio, 1.3. Results of a liver biopsy demonstrated interface hepatitis with prominent eosinophils and rare plasma cells. The patient's liraglutide therapy was withheld at discharge but her symptoms worsened. A second biopsy specimen revealed massive hepatic necrosis. She started oral prednisone therapy for presumed liraglutide-induced marker-negative autoimmune hepatitis. CONCLUSIONS AND RELEVANCE This case represents, to our knowledge, the first report of liraglutide-induced autoimmune hepatitis. Hepatotoxicitymay be an incretin analogue class effect with a long latency period. This case raises prescriber awareness about the potential adverse effects of glucagon-like peptide 1 agonists. Postmarketing studies are needed to define the hepatotoxic potential of these agents.

Original languageEnglish (US)
Pages (from-to)984-987
Number of pages4
JournalJAMA internal medicine
Volume174
Issue number6
DOIs
StatePublished - Jun 2014

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'Liraglutide-induced autoimmune hepatitis'. Together they form a unique fingerprint.

Cite this